Montana, 2013Flash Flood and Debris Flow in Montana, May 29, 2013
May 29, 2013 · NWS BYZ · 2 events in 2 counties and zones
Heavy thunderstorms moved across the Dahl and Chalky Fire burn scar areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy thunderstorms moved across the Dahl and Chalky Fire burn scar areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 29, 8:15 AM MST, 5 hours 45 minutes earlier.
Area forecast discussion, May 29, 8:15 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
915 AM MDT WED MAY 29 2013
.UPDATE...
GOING FORECAST IN REAL GOOD SHAPE. DEEP UPPER LOW OVER CENTRAL
WYOMING PUSHING STRONG FORCING INTO NORTHERN WYOMING AND SOUTHERN
MONTANA. UPPER LOW IN A GREAT POSITION FOR CONTINUED PRECIPITATION
TODAY. NO REASON TO DROP CATEGORICAL POPS GIVEN THE METEOROLOGICAL
CONDITIONS. INDICATIONS ARE THAT THE LOW WILL SHIFT NORTH TODAY
AND TONIGHT AND TAPER PRECIPITATION OFF FROM SOUTH TO NORTH THIS
AFTERNOON AND EVENING. MAY NOT BE ABLE TO TOTALLY CLEAR THE
NORTHERN ZONES TONIGHT BEFORE WRAPPING BACK IN ON THURSDAY. NO
UPDATES AT THIS TIME. TWH
&&
.SHORT TERM...VALID FOR TDY AND THU...
VERY DYNAMIC LARGE SCALE TROUGH IS MOVING INTO OUR REGION THIS
MORNING AND SPREADING PRECIPITATION ACROSS THE AREA. HEIGHT FALLS
AHEAD OF THE TROUGH ALONG WITH STRONG DIFFLUENT FLOW ALOFT HAS
BROUGHT SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA
OVERNIGHT. THE HEAVIEST PRECIPITATION HAS BEEN FROM BILLINGS
SOUTHWEST THROUGH RED LODGE WHERE STRONG UPSLOPE FLOW HAS BROUGHT
WELL OVER A HALF INCH OF PRECIPITATION ALREADY. TIMBER CREST RAW
SITE HAD 72 HUNDREDTHS OF PRECIPITATION IN THE PAST FOUR HOURS
WHILE SODA SPRINGS RAW JUST SOUTH OF BILLINGS PICKED UP 0.99
HUNDREDTHS OF AN INCH IN 4 HOURS.
GFS MODEL AND THE ECWMF BRING STRONG QG FORCING INTO THE AREA
TODAY THROUGH THURSDAY. THE UPPER TROUGH IS BECOMING NEGATIVE
TILTED AS IT PROGRESSES EASTWARD WHICH WILL SLOW DOWN ITS WEST TO
EAST PROGRESSION AND MAINTAIN PRECIPITATION OVER THE FORECAST AREA
TODAY THROUGH THURSDAY. STRONG ISENTROPIC LIFT AND DEEP UPSLOPE
FLOW WITH THE TROUGH WILL COMBINE TO BRING PERIODS OF HEAVY RAIN
THIS MORNING FROM HYSHAM WESTWARD. HAVE GONE WITH 100 POPS OVER
MOST OF OUR WESTERN AND CENTRAL ZONES. THE HEAVIEST RAINFALL WILL
BE ALONG THE FOOTHILLS OF THE BEARTOOTH/ABSAROKA MOUNTAINS. VAD
WINDS ARE SHOWING UPSLOPE WINDS ARE AT 20KFT. THE HEAVIEST
PRECIPITATION WILL BEGIN SHIFTING EASTWARD THIS AFTERNOON WITH THE
LOW LEVEL AND UPPER LEVEL FORCING. HAVE RAISED POPS TO 100 FOR THE
SOUTHEAST ZONES THIS AFTERNOON AND OVERNIGHT. BAND OF
FRONTOGENESIS SETTING UP OVER THE EASTERN ZONES THURSDAY AND WILL
CONTINUE CATEGORICAL POPS FROM MILES CITY TO BROADUS AND AREAS
EAST. SURFACE LOW DEEPENING OVER NORTHWEST SOUTH DAKOTA LATE
TONIGHT AND THURSDAY. THIS WILL GENERATE DOWN SLOPE WINDS FROM
FORSYTH WESTWARD. MODELS HOWEVER CONTINUE TO KEEP STRONG UPPER
LEVEL LIFT OVER OUR WEST AND CENTRAL ZONES AND SHOWERS AND
THUNDERSTORMS WILL STILL BE LIKELY.
HYDRO...MODELS ARE STILL PROGGING HIGH QPF VALUES TODAY THROUGH
THURSDAY. WPC 1 TO 2 DAY QPF FORECAST IS SHOWING 1 TO 3 INCHES OF
RAINFALL ACROSS THE AREA. PRECIPITATION WILL BE CONVECTIVE AND
WITH THE GROUND BEING SATURATED...THIS WILL BRING THE THREAT OF
FLASH FLOODING TO LAST YEARS FIRE AREAS. HAVE OPTED TO ISSUE A
FLASH FLOOD WATCH FOR THE BURN SCAR AREAS WHICH INCLUDES
MUSSELSHELL...BIG HORN ROSEBUD...POWDER RIVER AND CARTER
COUNTIES. WILL START THE WATCH AT 12Z TODAY AND RUN IT THROUGH 00Z
SATURDAY. RICHMOND
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
SLOW MOVING UPPER LOW WILL CONTINUE TO IMPACT OUR REGION FRIDAY
INTO SATURDAY.
CONFIDENCE IS HIGH THAT TROWAL INDUCED PCPN ALONG WITH SURGE OF
COOLER CANADIAN AIR WILL IMPACT OUR CWA FRIDAY AND FRIDAY
NIGHT...AS UPPER LOW SHIFTS EASTWARD FROM THE DAKOTAS TO
MINNESOTA AND BLOCKING HIGH REMAINS OVER NORTHERN ALBERTA/
SASKATCHEWAN. HAVE RAISED POPS TO CATEGORICAL EAST OF BILLINGS...
WHERE RAIN SHOWERS WILL LIKELY PERSIST INTO SATURDAY MORNING.
OTHER ISSUE WILL BE WIND. BOUNDARY LAYER WINDS TO 35 KTS SHOULD
YIELD 40 MPH GUSTS EVEN WITH ASCENT...AND GUSTS MAY BE A LITTLE
HIGHER AT SHERIDAN PER ENHANCEMENT ALONG THE EAST SIDE OF THE BIG
HORNS. HAVE RAISED WIND SPEEDS/GUSTS ON FRIDAY TO COVER THIS. SFC
GRADIENT WILL BEGIN TO RELAX FRIDAY NIGHT AS LOW MOVES EAST.
TEMPS ON FRIDAY WILL BE CHILLY AND REMAIN ONLY IN THE 50S EAST OF
BILLINGS.
LOOK FOR MUCH LESS WIND AND A TAPERING OFF OF THE SHOWER ACTIVITY
ON SATURDAY...FINALLY...AS HEIGHTS BEGIN TO BUILD FROM THE WEST.
WILL SUSTAIN ISOLATED POPS FOR THE AFTERNOON BUT HAVE REMOVED
MENTION OF THUNDER AS AIRMASS WILL BE FAIRLY STABLE AS FLOW ALOFT
TURNS ANTICYCLONIC AND MID LEVEL TEMPS BEGIN TO WARM. HAVE DRIED
THE AREA OUT COMPLETELY BY SATURDAY EVENING. TEMPS ON SATURDAY
WILL MODERATE WITH HIGHS FROM THE LOW 70S WEST TO LOW 60S EAST.
SHORTWAVE RIDGING AND RESULTANT BREAK IN THE SHOWER ACTIVITY WILL
EXIST FOR ONLY 24-36 HOURS AS NEXT SHORTWAVE FROM THE NORTH
PACIFIC BEGINS TO BREAK DOWN THE RIDGE BY SUNDAY AFTERNOON. IN
FACT...MODELS HAVE TRENDED TOWARD STRONGER ASCENT AND GREATER
INSTABILITY BY SUNDAY AFTERNOON IN OUR WEST...SO HAVE RAISED
CONVECTIVE POPS FOR THE AFTN AND EVENING. IN FACT...SHEAR AND
INSTABILITY WITH LOW LEVEL JET MAY SUPPORT SOME STRONG STORMS
ESPECIALLY EAST OF BILLINGS SUNDAY EVENING. SUNDAY LOOKS TO BE THE
WARMEST DAY OF THE EXTENDED PERIOD WITH HIGHS IN THE 70S...AND
MAYBE NEAR 80 WITH SOME PREFRONTAL WARMING.
MODELS DIVERGE IN DETAILS BUT ARE IN PRETTY GOOD AGREEMENT IN
SHOWING UPPER LEVEL TROF OF SOME SORT OVER THE NORTHERN ROCKIES
AND PLAINS MONDAY AND TUESDAY. CHANCE POPS FOR THESE PERIODS
SHOULD SUFFICE FOR NOW...ALONG WITH A TREND BACK DOWN TO BELOW
NORMAL TEMPERATURES.
JKL
&&
.AVIATION...
RAIN...HEAVY AT TIMES...WILL OCCUR ACROSS THE AREA TODAY THROUGH
THU MORNING. THE HEAVIEST RAIN WILL OCCUR FROM KBIL TO KSHR E THIS
AFTERNOON. TONIGHT...THE HEAVIEST RAIN WILL BE N AND E OF KBIL.
EXPECT MVFR TO IFR CONDITIONS IN THE PRECIPITATION. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH TONIGHT ACROSS THE
AREA. THERE WILL BE A CHANCE OF RAIN FROM KBIL TO KSHR W THU
MORNING. EXPECT HEAVY RAIN E OF KBIL. WIDESPREAD MOUNTAIN
OBSCURATION WILL OCCUR THROUGH THE PERIOD. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 055 048/064 048/059 046/068 050/077 054/074 052/067
+/T 63/T 47/W 62/W 03/T 33/T 33/T
LVM 052 042/061 042/058 038/071 043/076 048/073 047/065
+/T 53/T 36/W 42/W 13/T 33/T 34/T
HDN 058 049/064 046/058 046/069 046/078 049/077 049/069
+/T 64/T 57/W 63/W 12/T 32/T 33/T
MLS 063 053/062 050/055 047/068 049/075 054/075 053/069
+/T +8/T 78/W 74/W 12/T 33/T 33/T
4BQ 062 048/061 046/056 045/066 047/074 050/078 051/068
+/T 98/T 78/W 74/W 11/U 22/T 33/T
BHK 064 050/062 047/055 043/063 044/070 049/074 050/068
+/T +8/T 78/W 75/W 11/U 32/T 33/T
SHR 055 045/062 044/058 044/066 045/076 048/078 049/066
9/T 53/T 47/W 63/W 01/B 22/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON FOR
ZONES 29-31-36>38-57-58.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 29, 3:15 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
415 AM MDT WED MAY 29 2013
MTZ028>042-056>058-063>068-WYZ098-099-301015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
415 AM MDT WED MAY 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE OVER THE AREA TODAY
THROUGH TONIGHT. RAINFALL IS EXPECTED TO BE HEAVY AND FLASH
FLOODING AND DEBRIS FLOWS WILL BE POSSIBLE IN AND AROUND AREAS
BURNED BY WILDFIRES LAST YEAR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
THURSDAY THROUGH FRIDAY. 1 TO 3 INCHES OF TOTAL RAINFALL WILL BE
POSSIBLE. THIS RAINFALL WILL CAUSE AREA STREAMS AND CREEKS TO
RISE. DEBRIS FLOWS AND FLASH FLOODING COULD ALSO OCCUR OVER BURN
SCAR LOCATIONS.
ACCUMULATING SNOW IS EXPECTED OVER THE HIGHER SOUTHWEST MOUNTAIN
ELEVATIONS. SOME DRYING IS EXPECTED LATE ON THURSDAY BUT ANOTHER
POTENTIALLY WET STORM SYSTEM WILL BEGIN IMPACTING THE REGION ON
FRIDAY. PLEASE STAY TUNED TO THE LATEST FORECAST IF YOU PLAN ON
TRAVELING OR OUTDOOR ACTIVATES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Debris Flow, Musselshell
- When
- May 29, 2:00 PM MST to 7:00 PM MST
- Where
- Musselshell County, 6.08 mi S of Klein to 4.33 mi S of Klein
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 46.312, -108.537
Flash flooding occurred in the Dahl Fire burn scar area, especially along the drainages on the western side of the burn area. Water flowed across Buckskin Road and flooding was also significant in the Harper Coulee.
Flash Flood, Rosebud
- When
- May 29, 4:20 PM MST to 7:00 PM MST
- Where
- Rosebud County, 6.36 mi WSW of Big Sky to 3.44 mi ESE of Colstrip
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 45.797, -106.708
Flash flooding occurred across a portion of the Chalky Fire burn scar area between Colstrip and Lame Deer. Water was reported to be over Highway 39.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, May 29, 20131 death · $306,000 · 2 in hail · 39 events
- Flash Flooding and Flooding in Iowa, May 29 to 30, 2013$4.6 million · 1.5 in hail · 56 events
- Tornadoes and Hail in Nebraska, May 29 to 30, 2013$2.8 million · EF1 · 31 events
- Tornadoes and Flash Flooding in New York, May 29, 20131 injured · EF2 · 38 events
- Tornadoes and Hail in Oklahoma, May 29 to 30, 2013$138,000 · EF1 · 42 events
- Flash Flooding and Flooding in South Dakota, May 29 to 30, 2013$525,000 · 6 events
- Hail and Damaging Winds in Texas, May 29, 2013$249,000 · 2 in hail · 19 events
- Tornadoes and Flash Flooding in Nebraska, May 29 to 30, 2013$160,000 · EF0 · 26 events
- Tornado and Damaging Winds in Kansas, May 29, 2013$130,000 · EF1 · 6 events
- Tornadoes and Hail in Kansas, May 29, 2013$150,000 · EF0 · 24 events
- Tornado and Flash Flooding in Iowa, May 29 to 31, 2013$160,000 · EF0 · 18 events
- Tornadoes and Hail in Kansas, May 29, 2013$54,000 · EF0 · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453834, 453839.